Kentucky, 2010Winter Weather in Kentucky, December 5 to 7, 2010
December 5 to 7, 2010 · NWS JKL · 1 event in 1 county or zone
After the clipper system on the 5th, an upslope event ensued that added some more snowfall on top of what fell on the 5th. Therefore another winter weather advisory needed to be issued.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After the clipper system on the 5th, an upslope event ensued that added some more snowfall on top of what fell on the 5th. Therefore another winter weather advisory needed to be issued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 5, 7:04 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Dec 5, 7:04 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
704 PM EST SUN DEC 5 2010
.SHORT TERM.../THE REST OF TODAY/...UPDATED
A BAND OF SNOW SHOWERS HAS MOVED ACROSS EASTERN KENTUCKY AND IS NOW
EXITING INTO VIRGINIA. SOME ISOLATED TO SCATTERED SHOWERS SHOULD
TAPER TO FLURRIES BETWEEN 8 AND 9 PM...HOWEVER THE WORST OF SNOW
SHOWERS SHOULD NOW BE OVER. WILL UPDATE THE ZONE FORECASTS BETWEEN 8
AND 9PM.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH TUESDAY NIGHT/
DEEP MID AND UPPER LEVEL CYCLONIC FLOW CONTINUES TO DOMINATE ACROSS
KENTUCKY THIS AFTERNOON. THIS HAS KEPT THE WEATHER CLOUDY AND
UNSETTLED WITH PERIODS OF LIGHT SNOW SHOWERS AND FLURRIES. LATEST
SATELLITE IMAGE SHOWING SOME CLEARING NOW WORKING SOUTHEASTWARD
ACROSS CENTRAL ILLINOIS. THIS CLEARING IS PEGGED TO REACH OUR
SOUTHWEST ZONES SHORTLY AFTER MIDNIGHT. MEANWHILE...NORTHWEST FLOW
INTO THE HIGHER TERRAIN OF EASTERN KENTUCKY HAS HELPED TO GENERATE
MORE WIDESPREAD SNOW SHOWER ACTIVITY. AT THIS POINT...MAINLY LIGHT
SNOWFALL IS BEING OBSERVED BASED ON AREA WEBCAMS. HOWEVER...A MORE
ROBUST AREA OF SNOW SHOWERS...ORIGINATING FROM SOUTHERN LAKE MICHIGAN
(LAKE EFFECT)...WILL PUSH SOUTH INTO OUR CENTRAL AND NORTHEAST ZONES
INTO THE EVENING HOURS. AS THIS AREA OF SNOW SHOWERS MOVE IN...MODEL
SOUNDINGS SHOW SATURATION UP TO AROUND -15C...WITH THE POTENTIAL FOR
MORE DENDRITIC SNOWFLAKE GROWTH. THUS...THERE WILL BE A SHORT PERIOD
OF MORE MODERATE SNOW THIS EVENING. WE COULD SEE SOME LOCAL LIGHT
SNOW ACCUMULATIONS UP TO A HALF INCH THIS EVENING.
BY LATER TONIGHT...THE AFOREMENTIONED CLEARING WILL SHIFT INTO OUR
SOUTHWEST ZONES...WITH THE CLOUD COVER MORE CONFINED TO THE
NORTHEAST. MOISTURE WILL BEGIN TO STRIP OUT BY LATE THIS EVENING...SO
ONLY EXPECTING SOME FLURRIES FOR THE SECOND HALF OF THE NIGHT.
TOMORROW/TOMORROW NIGHT...ANOTHER SHORT WAVE WILL DROP ACROSS EASTERN
KENTUCKY WITH CLOUDS INCREASING ACROSS THE AREAS THAT MANAGE TO LOSE
THE CLOUDS TONIGHT. ALSO...MOISTURE WILL ONCE AGAIN INCREASE TO
AROUND -15C...WITH ANOTHER ROUND OF LIGHT SNOW SHOWER ACTIVITY
EXPECTED. AGAIN...ANY ACCUMULATIONS WILL REMAIN LIGHT.
TUESDAY AND TUESDAY NIGHT...CLOUDS WILL SLOWLY RETREAT TO THE
NORTHEAST...WITH CLEARING FINALLY OCCURRING TUESDAY NIGHT. JUST
EXPECTING FLURRIES THROUGH THIS PERIOD...BUT WOULD NOT BE SURPRISED
TO SEE ANOTHER ROUND OF LIGHT SNOW SOMEWHERE IN THIS TIME FRAME.
AS FAR AS TEMPERATURES ARE CONCERNED...CERTAINLY GOING TO BE COLD
OVER THE NEXT SEVERAL DAYS. NOT MANY CHANGES MADE TO TEMPERATURES AS
THEY WILL BE HIGHLY DEPENDENT ON CLOUD COVER. AS OF RIGHT
NOW...FOLLOWING GUIDANCE FAIRLY CLOSELY...BUT IF THINGS CLEAR
OUT TONIGHT THROUGH TUESDAY NIGHT WE COULD END UP COOLER THAN
GUIDANCE. SAME HOLDS FOR HIGHS. IF SKIES CLEAR DURING THE
DAYTIME...HIGHS MAY CLIMB ABOVE GUIDANCE.
.LONG TERM.../WEDNESDAY THROUGH SUNDAY/
MODELS ARE IN GENERAL AGREEMENT UNTIL THE WEEKEND. A SURFACE HIGH
PRESSURE RIDGE SHOULD BRING QUIET WEATHER TO START THE PERIOD. A
VERY COLD AIR MASS WILL BE IN PLACE...BUT A CUTOFF TO COLD AIR
ADVECTION AND AT LEAST SOME LIMITED SUN SHOULD BRING MODERATING
TEMPERATURES. A LARGE STORM SYSTEM CROSSING EAST OVER THE GREAT
LAKES ON THURSDAY NIGHT INTO FRIDAY WILL BRING WARM AIR ADVECTION
AND A POSSIBILITY OF PRECIP. IT WILL NOT BE ABLE TO TAP GULF OF
MEXICO MOISTURE...AND ANY PRECIP LOCALLY SHOULD BE LIMITED. THE COLD
FRONT ASSOCIATED WITH THE SYSTEM IS EXPECTED TO PASS ON FRIDAY. ON
FRIDAY NIGHT...COLD AIR ADVECTION AND NW UPSLOPE FLOW WILL PRESENT A
CONTINUING POSSIBILITY OF LIGHT PRECIP. IN TERMS OF PRECIP
TYPE...BOTH RAIN AND SNOW WILL BE POSSIBLE EACH PERIOD THURSDAY
NIGHT THROUGH FRIDAY NIGHT. HIGH PRESSURE BUILDING IN FROM THE WEST
LOOKS TO PROVIDE A BREAK IN THE WEATHER FOR SATURDAY BEFORE THINGS
MAY GET ACTIVE AGAIN.
DURING THE WEEKEND THE MODELS ARE SHOWING A LOT OF DISPARITY. MODELS
IN GENERAL ARE SHOWING STORM SYSTEM DEVELOPMENT OVER THE OHIO VALLEY
AND TENNESSEE VALLEY REGION. HOWEVER...THERE IS DISAGREEMENT ON
TRACK...TIMING...AND STRENGTH. SOME MODEL RUNS SHOW POTENTIAL FOR A
VERY STRONG SYSTEM. HOWEVER...WITH SO MUCH MODEL VARIABILITY...THERE
IS LOW CONFIDENCE IN THE FORECAST. AS RESULT...TEMPS COULD VARY
GREATLY FROM WHAT IS BEING FORECAST.
&&
.AVIATION.../18Z TO 18Z/
A BAND OF SNOW SHOWERS HAS MOVED ACROSS EASTERN KENTUCKY AND IS NOW
EXITING INTO VIRGINIA. SOME ISOLATED TO SCATTERED SHOWERS SHOULD
TAPER TO FLURRIES BETWEEN 8 AND 9 PM...HOWEVER THE WORST OF SNOW
SHOWERS SHOULD NOW BE OVER. THE CIGS SHOULD BE UP AND DOWN A BIT
BETWEEN MVFR AND VFR AS THERE WILL BE SOME PATCHES OF LOWER STRATO CU
MOVING ACROSS THE AREA. IT WILL BE PREDOMINANT VFR UNTIL AROUND 16Z
WHEN ANOTHER TROUGH SHOULD BE MOVING ACROSS THE AREA BRINGING ANOTHER
ROUND OF ISOLATED TO SCATTERED SNOW SHOWERS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...KAS/JJ
LONG TERM....HAL
AVIATION...JJ
Hazardous weather outlook, Dec 5, 4:18 PM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
418 PM EST SUN DEC 5 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
418 PM EST SUN DEC 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SNOW SHOWERS WILL AFFECT MANY LOCATIONS THROUGH THIS EVENING.
LOCALIZED SNOW ACCUMULATIONS OF LESS THAN AN INCH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LIGHT SNOW SHOWERS ARE POSSIBLE ON MONDAY. THERE IS ALSO A SLIGHT
CHANCE OF SNOW THURSDAY NIGHT THROUGH FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KAS/HAL
Winter Weather, Breathitt
- When
- December 5, 10:00 PM EST to December 7, 7:00 AM EST
- Where
- Breathitt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
The snow accumulation for the event was 1.9 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, December 5 to 8, 2010$125,000 · 8 events
- Lake-Effect Snow in Michigan, December 5 to 8, 201011 events
- Avalanche in Colorado, December 5, 20101 injured · 1 event
- Lake-Effect Snow in Michigan, December 5 to 7, 20108 events
- Blizzard and Winter Storm in West Virginia, December 5 to 8, 20106 events
- Blizzard and Heavy Snow in Pennsylvania, December 5 to 7, 20106 events
- Heavy Snow in West Virginia, December 5 to 7, 20106 events
- Lake-Effect Snow and Winter Weather in Michigan, December 5 to 7, 20104 events
- Heavy Snow and Lake-Effect Snow in Pennsylvania, December 5 to 7, 20104 events
- Freezing Fog in Montana, December 5, 20103 events
- Heavy Snow in West Virginia, December 5 to 7, 20102 events
- High Wind in California, December 5, 201062 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268034.